Nevada, 2011High Wind and Strong Wind in Nevada, May 15, 2011
May 15, 2011 · NWS VEF · 3 events in 3 counties and zones
Yet another unseasonably strong Pacific storm brought high winds to south central Nevada.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Yet another unseasonably strong Pacific storm brought high winds to south central Nevada.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at May 15, 8:50 AM PST, 3 hours earlier.
Area forecast discussion, May 15, 8:50 AM PST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
950 AM PDT SUN MAY 15 2011
.SYNOPSIS...A SLOW MOVING PACIFIC STORM SYSTEM WILL BRING PERIODS OF
STRONG WINDS THROUGH TUESDAY...ALONG WITH CHANCES FOR RAIN MAINLY
TUESDAY AND WEDNESDAY. BELOW NORMAL TEMPERATURES ARE LIKELY THROUGH
THE END OF THIS WEEK.
&&
.UPDATE...SATELLITE AND AREA RADARS SHOW INCREASING CLOUDS OVER THE
WESTERN HALF OF OUR CWA...WITH LIGHT RADAR RETURNS OVER THE SIERRA
AND ALSO SPILLING INTO THE SAN BERNARDINO COUNTY DESERTS. UPDATED
SKY AND POP GRIDS TO ACCOUNT FOR THESE TRENDS. NO OTHER CHANGES AT
THIS TIME.
&&
.PREV DISCUSSION...
238 AM PDT SUN MAY 15 2011
.SHORT TERM...TODAY THROUGH MONDAY NIGHT...A STRONG UPPER LOW WILL
REMAIN OFF THE NORTHERN CALIFORNIA AND SOUTHERN OREGON COAST THROUGH
MONDAY. A SHORTWAVE ROTATING AROUND THE LOW ACROSS CENTRAL
CALIFORNIA AND INTO NEVADA TODAY WILL GENERATE STRONG WINDS OVER
MUCH OF THE FORECAST AREA AND WILL ALSO BRING A CHANCE OF SHOWERS
OVER THE SIERRA. MOISTURE WILL BE VERY LIMITED ELSEWHERE SO MOSTLY
SUNNY SKIES ARE EXPECTED. THE WIND ADVISORIES ISSUED SATURDAY
AFTERNOON FOR TODAY STILL LOOK GOOD. DUE TO LOCATION OF THE UPPER
JET...PORTIONS OF NYE AND LINCOLN COUNTIES MAY SEE ISOLATED WIND
GUSTS APPROACHING HIGH WIND WARNING LEVELS BUT AT THIS TIME I FEEL
THE ADVISORY IS SUFFICIENT. WINDS WILL DECREASE TONIGHT AS THE
SHORTWAVE EXITS THE AREA. LOCALLY BREEZY CONDITIONS CAN BE EXPECTED
MONDAY AS THE SOUTHWEST FLOW CONTINUES...PARTICULARLY ACROSS THE
SOUTHERN THIRD OF THE AREA. THERE WILL ALSO BE SOME INCREASE IN
CLOUDS AS THE UPPER LOW STARTS TO MOVE EAST A BIT. THE LOW WILL
FINALLY WEAKEN AND MOVE INLAND INTO NORTHERN CALIFORNIA MONDAY NIGHT
RESULTING IN MOSTLY CLOUDY SKIES ACROSS THE AREA WITH A CHANCE OF
SHOWERS OVER MAINLY THE SIERRA AND WHITE MOUNTAINS.
.LONG TERM...THE MAIN ISSUE IN THE PERIOD BETWEEN LATE TUESDAY
MORNING AND WEDNESDAY AFTERNOON WILL BE THE CHANCE OF PRECIPITATION
ACROSS THE AREA AS WE AWAIT THE PASSAGE OF THE LOW AND OVERALL UPPER
LEVEL TROUGH. FOR LATE TUESDAY MORNING INTO TUESDAY AFTERNOON
PRECIPITATION SHOULD SPREAD EASTWARD ACROSS THE AREA AS THE CENTER
OF THE LOW STARTS TO DIVE SOUTHEAST AND ADVANCE TOWARDS SOUTHEAST
OREGON. GIVEN THE SYSTEM HAS A NORTHWEST TRAJECTORY TO IT THIS
SHOULD BE A SYSTEM WHERE RAIN SHADOWING TAKES PLACE AND AS A RESULT
I HELD DOWN VALLEY POPS BUT KEPT THEM UP HIGHER IN THE EASTERN
SOUTHERN SIERRA AND NORTHERN LINCOLN COUNTY. AS THE SYSTEM DIVES
INLAND TUESDAY NIGHT INTO WEDNESDAY MORNING AND THE CENTER OF THE
LOW GETS CLOSER TO THE AREA THE CHANCES FOR PRECIPITATION WILL
SPREAD FURTHER EAST AND SOUTH. THIS WILL BE WHEN THE BETTER SHOT AT
PRECIP IN THE VALLEYS TAKES PLACE AS FORCING ASSOCIATED WITH THE LOW
WILL BE GREATEST. THE GREATEST POPS WERE PLACED ACROSS THE NORTHEAST
CWFA OR CLOSEST TO WHERE THE CENTER OF THE LOW IS SHOWN TO TRACK.
SNOW LEVELS MAY DROP AS LOW AS AROUND 6K FEET AT THIS TIME WHICH
WOULD BRING A FEW INCHES OF SNOW POSSIBLY TO THE HIGHER ELEVATIONS
OF THE SPRING MOUNTAINS/SHEEP RANGE AND NORTHERN LINCOLN COUNTY. IN
ADDITION...THE INSTABILITY ASSOCIATED WITH THE COLD POOL ALOFT COULD
TRIGGER A FEW THUNDERSTORMS ESPECIALLY OVER THE SOUTHERN GREAT BASIN.
WINDS WILL ALSO BE A CONCERN AHEAD OF THE LOW ON TUESDAY...MAINLY
OVER THE MOJAVE DESERT IN NW SAN BERNARDINO COUNTY WHERE THEY COULD
BE CLOSE TO ADVISORY LEVEL. WHILE 500 MB HEIGHTS SHOW A HYDRAULIC
JUMP SIGNATURE OVER THE SOUTHERN SIERRA AND THE FLOW IS SLIGHTLY
MORE WESTERLY - OR CROSS BARRIER - THE DOWNSLOPE POTENTIAL IS A
TOUGH CALL AT THIS POINT. HIGHS SHOULD BE ABOUT 12 TO 14 DEGREES
BELOW NORMAL ON TUESDAY THEN DROP EVEN FURTHER ON WEDNESDAY TO 15 TO
18 DEGREES BELOW NORMAL AND I LEANED TOWARDS THE COLDER END OF
GUIDANCE THEN.
BY WEDNESDAY NIGHT INTO THURSDAY THE LOW IS FORECAST TO PULL EAST
ACROSS UTAH. THE ECMWF CONTINUES TO BE SLOWER IN EJECTING THE LOW
AND ALSO SHOWS MORE MID-LEVEL MOISTURE LINGERING ON THE BACK SIDE OF
THE LOW WHICH WOULD KEEP MORE CUMULUS AROUND ALONG WITH THE COOL
NORTHERLY FLOW. I LOWERED HIGHS FURTHER ON THURSDAY WHICH STILL
KEEPS THEM ABOUT 10 DEGREES BELOW NORMAL. SLIGHT WARMING SHOULD TAKE
PLACE ON FRIDAY ALONG WITH AN INCREASE IN SUNSHINE.
JUST WHEN YOU THOUGHT IT MIGHT BE POSSIBLE TO GO ONE WEEKEND WITHOUT
ANOTHER STORM SYSTEM...BEHOLD...THE ECMWF AND GFS OPERATIONAL RUNS
BOTH SHOW ANOTHER CLOSED LOW APPROACHING POINT CONCEPTION CALIFORNIA
BY SATURDAY AFTERNOON. THE GEM FAILS TO SHOW IT ALL BUT ALL OF THE
GFS ENSEMBLES DO. AS A RESULT ANOTHER CHANCE OF PRECIPITATION WAS
INTRODUCED INTO WESTERN SECTIONS STARTING ON SATURDAY AND CONTINUING
INTO SUNDAY AND NEXT MONDAY. THERE IS POTENTIAL FOR THE MODELS TO
WOBBLE YET WITH THE TRACK OF THIS LOW BUT OVERALL ANOTHER WINDOW
WILL OPEN FOR GUSTY WINDS IN SOME PART OF THE AREA AND CLOUDS WILL
LIKELY RETURN ALONG. SOUTHERLY FLOW AHEAD OF THIS LOW SHOULD WARM UP
TEMPS FURTHER ON SATURDAY BUT HEIGHT FALLS SHOULD DROP THEM DOWN
SUNDAY AND ESPECIALLY BY NEXT MONDAY.
.AVIATION...FOR MCCARRAN...OVERALL SOUTHWEST WINDS ARE EXPECTED
THROUGH TONIGHT WITH THE STRONGEST WINDS LIKELY BETWEEN 17Z SUNDAY
AND 04Z MONDAY WHEN SUSTAINED WINDS OF 24-28 KTS AND GUSTS OF 30-35
KTS ARE EXPECTED. WINDS SHOULD LESSEN SLIGHTLY AROUND 04Z MONDAY.
MODEL GUIDANCE HINTS THAT WINDS MAY GO A LITTLE MORE WEST-SOUTHWEST
OR EVEN WESTERLY BRIEFLY BETWEEN 03Z AND 08Z MONDAY BUT FOR NOW WILL
KEEP THE TAF WINDS MORE SOUTHWEST. MECHANICAL TURBULENCE WILL BE
POSSIBLE DUE TO INCREASING WINDS ALOFT. A MAINLY CLEAR SKY IS
EXPECTED OVERALL THOUGH A FEW CLOUDS AOA 10K FEET AT TIMES ARE
POSSIBLE.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...WINDS WILL INCREASE LATE THIS MORNING INTO THIS
AFTERNOON OUT OF THE SOUTHWEST TO 15-25 KTS WITH GUSTS OF 30-40 KTS.
EVEN HIGHER WINDS WILL BE POSSIBLE OVER THE NEVADA NATIONAL SECURITY
SITE WERE GUSTS OF UP TO 50 KTS COULD OCCUR. LOCAL AREAS OF
BLDU WILL BE POSSIBLE...ESPECIALLY NEAR AND DOWNWIND OF DRY LAKE
BEDS WITH REDUCED VSBY. ISOLATED RAIN SHOWERS AND HIGHER ELEVATION
SNOW SHOWERS WILL BE POSSIBLE THROUGH TONIGHT ACROSS INYO AND
ESMERALDA COUNTIES WITH CIGS AS LOW AS 5K-8K FEET. ELSEWHERE
VARIABLE AMOUNTS OF CLOUDS AOA 10K FEET WILL BE POSSIBLE THROUGH
SUNDAY EVENING.
.FIRE WEATHER...A RED FLAG WARNING REMAINS IN EFFECT FOR THE
NORTHWEST DESERTS AND NORTHWEST PLATEAU OF ARIZONA FOR THIS
AFTERNOON/EARLY EVENING. RELATIVE HUMIDITY MAY BE MARGINAL HOWEVER
WINDS LOOK GOOD AND SO DOES FIRE DANGER AT LEAST AT THE LOWER
ELEVATIONS. STRONG WINDS AND LOW RELATIVE HUMIDITY ARE ALSO EXPECTED
OVER PORTIONS OF SOUTHERN NEVADA...BUT FIRE DANGER IS NOT HIGH.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...WIND ADVISORY FROM 11 AM THIS MORNING TO 8 PM PDT THIS EVENING
FOR NVZ014>017.
AZ...WIND ADVISORY FROM 11 AM THIS MORNING TO 8 PM MST THIS EVENING
FOR AZZ001-003.
RED FLAG WARNING FROM 11 AM THIS MORNING TO 8 PM MST THIS
EVENING FOR AZZ102.
CA...WIND ADVISORY UNTIL 8 PM PDT THIS EVENING FOR CAZ519-520.
WIND ADVISORY FROM 11 AM THIS MORNING TO 8 PM PDT THIS EVENING
FOR CAZ522-523.
&&
MORGAN/HARRISON/STACHELSKI
HTTP://WEATHER.GOV/LASVEGASHazardous weather outlook, May 15, 2:58 AM PST, 8 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
358 AM PDT SUN MAY 15 2011
AZZ001-003-CAZ522-523-NVZ014>017-160200-
NORTHWEST PLATEAU-NORTHWEST DESERTS-DEATH VALLEY NATIONAL PARK-
WESTERN MOJAVE DESERT-ESMERALDA AND CENTRAL NYE COUNTY-
LINCOLN COUNTY-NORTHEAST CLARK COUNTY-
WESTERN CLARK AND SOUTHERN NYE COUNTY-
358 AM PDT SUN MAY 15 2011 /358 AM MST SUN MAY 15 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
A STRONG LOW PRESSURE SYSTEM OFF THE NORTHERN CALIFORNIA COAST
WILL CAUSE STRONG WINDS ACROSS PORTIONS OF SOUTHEAST
CALIFORNIA...SOUTHERN NEVADA AND NORTHWEST ARIZONA. WIND
ADVISORIES ARE IN EFFECT FROM LATE THIS MORNING THROUGH EARLY THIS
EVENING. THE STRONGEST WINDS WILL LIKELY BE ACROSS NYE AND LINCOLN
COUNTIES WHERE GUSTS UP TO 55 MPH WILL OCCUR.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. THE LOW PRESSURE
SYSTEM WILL SLOWLY MOVE ACROSS THE REGION MONDAY THROUGH FRIDAY
RESULTING IN COOL AND UNSETTLED CONDITIONS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ002-036-CAZ519>521-524>527-NVZ018>022-160200-
LOWER COLORADO RIVER VALLEY-LAKE MEAD NATIONAL RECREATION AREA-
EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-SHEEP RANGE-
SPRING MOUNTAINS-LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY-
358 AM PDT SUN MAY 15 2011 /358 AM MST SUN MAY 15 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. A STRONG LOW
PRESSURE SYSTEM OFF THE NORTHERN CALIFORNIA COAST WILL CAUSE
BREEZY TO WINDY CONDITIONS THIS AFTERNOON AND EARLY EVENING. SOUTH
TO SOUTHWEST WINDS IN THE 15 TO 30 MPH RANGE WITH GUSTS UP TO 40
MPH CAN BE EXPECTED.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. THE LOW PRESSURE
SYSTEM WILL SLOWLY MOVE ACROSS THE REGION MONDAY THROUGH FRIDAY
RESULTING IN COOL AND UNSETTLED CONDITIONS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Strong Wind, Lincoln County Except the Sheep Range
- When
- May 15, 11:50 AM PST to 1:30 PM PST
- Where
- Lincoln County Except the Sheep Range forecast zone
- Measured
- 49 kt (56 mph) measured gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 37.643, -114.877 (the zone’s center; the record gives no point)
Strong winds blew over an aluminum shed in Rachel, and blew away loose construction supplies, which took out a couple of communication antennas, at the detention center in Pioche. The strongest measured gust during the event was 56 mph at Rachel.
High Wind, Western Clark/Southern Nye
- When
- May 15, 12:51 PM PST to 2:04 PM PST
- Where
- Western Clark/Southern Nye forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.129, -115.743 (the zone’s center; the record gives no point)
The peak gust during this event was 62 mph at the Mercury/Desert Rock (KDRA) ASOS.
High Wind, Esmeralda/Central Nye
- When
- May 15, 12:59 PM PST to 2:59 PM PST
- Where
- Esmeralda/Central Nye forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.914, -117.052 (the zone’s center; the record gives no point)
The peak gust during this event was 65 mph 40 miles ENE of Beatty.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Wisconsin, May 15, 2011$90,000 · 18 events
- Flood in Wyoming, May 15 to 19, 2011$200,000 · 1 event
- Flooding in Idaho, May 15 to 17, 2011$25,000 · 2 events
- Rip Current in Florida, May 15, 20111 injured · 1 event
- High Wind in Utah, May 15, 2011$6,000 · 70 kt wind · 6 events
- Waterspouts in Gulf of Mexico, May 15, 20115 events
- High Wind in Nevada, May 15, 2011$5,000 · 66 kt wind · 3 events
- Hail in Texas, May 15, 2011$5,000 · 1.75 in hail · 3 events
- Hail and Damaging Wind in Pennsylvania, May 15, 2011$5,000 · 1 in hail · 3 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, May 15, 20112 events
- Waterspout in South Atlantic Coastal Waters, May 15, 20112 events
- Flooding in Oregon, May 15 to 16, 20112 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 295294, 295295, 295296.